Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Sacramento, CA

May 20, 2002Placer County, Sutter County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 20, 2002, 3:10 PM PDT for Placer County, Sutter County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2002, 3:10 PM PDT (22:10 UTC)
Expired
May 20, 2002, 3:45 PM PDT
In force
35 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Placer County, CA, Sutter County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2002-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2002-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 202210
SVRSAC
CAC061-101-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
308 PM PDT MON MAY 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUTTER COUNTY IN CALIFORNIA
  EXTREME WESTERN PLACER COUNTY IN CALIFORNIA

* VALID UNTIL 345 PM PDT

* AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LINCOLN...OR ABOUT 12
  MILES NORTHWEST OF NORTH HIGHLANDS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  NICOLAUS 
  REMOTE AREAS OF WESTERN PLACER COUNTY WEST OF HIGHWAY 65  
 
REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3883 12164 3873 12152 3898 12122 3895 12151

JJ/JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM PDT, 10 minutes earlier.

Area forecast discussion, May 20, 3:00 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT MON MAY 20 2002

WE HAVE ISSUED A COUPLE TORNADO WARNINGS AND SEVERAL SEVERE TSTORM
WARNING. CONFIRMED BRIEF TOUCHDOWNS AND NUMEROUS HAIL REPORTS OF PEA
SIZE...INCLUDING AT THE OFFICE...AND AS LARGE AS NICKEL SIZE AND
GOLF BALL SIZE. WALL CLOUD AND NUMEROUS FUNNEL CLOUD REPORTS. STRONG
UPDRAFTS VERY EVIDIENT WITH LOW WET BULB ZEROS PRODUCING THIS HAIL.
RADAR INDICATED MESOCYCLONES AS WELL...WITH DBZ UP TO 70 AND VILS AS
HIGH AS 35. FIRST BAND OF HEAVY SNOW FROM FRONTAL SYSTEM HAS LEFT
THE SIERRA NEVADA. SECOND ORGANIZED AREA OF HEAVY SHOWERS AND
THUNDERSTORMS NOW MOVING INTO THE FOOTHILLS AND HEADING UP THE
SIERRA. LIKELY SEE SOME 2 FOOT TOTALS ABOVE 6000 FT. SATELLITE AND
RADAR NOW LOOKING LIKE IT DID EARLY THIS MORNING WITH ROUND 4 OF
ACTIVITY ADVECTING AND DEVELOPING IN THE COASTAL RANGE...JUST AHEAD
OF MAIN TROF AXIS. WIND FLOW ABOVE SURFACE BECOMING UNIDIRECTIONAL
SOUTHWEST PER 88D...WHILE SURFACE WINDS STILL SOUTHEAST ON THE EAST
SIDE OF VALLEY. SURFACE WINDS RESULT OF WEAKENING SURFACE LOW NOW
NEAR EUREKA. THIS HAS FACTORED GREATLY INTO BOUNDARY LAYER
SHEAR...WHICH IS MARGINAL BUT SUFFICIENT FOR WEAK TORNADOES.
INSTABILITY CONTINUES TO BE GOOD DESPITE NO...OR MINIMAL SURFACE
HEATING (VALLEY TEMPS IN THE LOW TO MID 50S)...CAPES REMAIN 400-800
J/KG WITH STEEP LAPSE RATES THRU 500MB...RESULTING IN STRONG STORMS
WITH TOPS OVER 30KFT. CURRENT VALLEY TEMPS ARE NEAR LOW RECORD
MAXIMUMS FOR THE DAY. ALSO HAD PROBLEM WITH HEAVY RAIN WITH 0.5 TO
LOCALLY NEAR 1 INCH PER HOUR RAINFALL AND HAIL ACCUMULATIONS ON
ROADWAYS (PNSSAC FOR PRECIP TOTALS). WILL CONTINUE THE SNOW
ADVISORIES AND WINTER STORM WARNING AT THESE THIS EVENING. ABOUT
0.50 TO 1 INCH PRECIP HAS FALLEN TODAY IN THE SIERRA AND WESTERN
SHASTA COUNTY AND WITH CURRENT CONVECTION MOVING INTO THE SIERNEV
AND TROF AXIS STILL OFFSHORE WE EXPECT SIMILAR AMOUNT THIS EVENING.
OROGRAPHICS ARE NOT STRONG WITH ABOUT 30KT SW MID-FLOW...PROGGED TO
WEAKEN TO 20KT...BUT MAIN PRECIP BANDS ARE STRONGLY DYNAMICALLY
DRIVEN. THIS H85-7 FLOW ACTUALLY IS VEERING TO THE SW FROM THE S AS
THE UPPER LEVEL TROF OPENS. SW FLOW A BETTER DIRECTION FOR THE
SIERNEV. SNOW LEVEL EARLIER AS LOW AS 3000 FEET HAS RISEN TO CLOSE
TO 4000 FEET...BUT MAY LOWER AGAIN WITH HEAVY PRECIP. CURRENT TROF
AXIS IS EVIDENT JUST OFFSHORE AND HAS ANOTHER AREA OF ORGANIZED
CONVECTION APPROACHING THE COAST. UPPER DIVERGENCE EXIST BUT IS NOT
STRONG AS MAIN JET IS PUSHING TO THE SOUTH. NEGATIVELY TROF WILL
PROVIDE FURTHER LIFT AND DESTABILIZATION THIS EVENING. ACTIVITY WILL
BE NUMEROUS THIS EVENING ALL ZONES UNTIL THE MAIN TROF AXIS MOVES
INLAND AND LIFTS NORTHEAST...THEN TAPER OFF FROM WEST TO EAST.

THE MAIN UPPER LOW IS PROGGED TO WEAKEN AND LIFT NORTHWARD TONIGHT
WITH MID LEVEL DRYING. LOTS OF LOW LEVEL MOISTURE AND CYCLONIC FLOW
LINGERING INTO TUESDAY. BEST CHANCE FOR ADDITIONAL SHOWERS WILL
OCCUR OVER THE NORTHERN MTNS AND WEST SLOPE SIERNEV...ESPECIALLY
MORNING HOURS WITH THE FINAL VORT MAX SLIDING THROUGH. SYNOPTIC
SCALE WARM AIR ADVECTION DEVELOPS ON WEDNESDAY SENDING MORE CLOUD
COVER OVER NORCAL...BUT WE DID NOT ADD ANY PRECIP WORDING FOR THIS.
SHORT WAVE FROM CANADA WILL DIG INTO THE ROCKIES LATE WEDNESDAY AND
THURSDAY...INSIDE SLIDER. THIS WILL DEVELOP A BREEZY OFFSHORE FLOW.
H85 TEMPS RECOVER FRIDAY TO NEAR 16C AND INTO THE WEEKEND AS A FLAT
RIDGE DOMINATES NORCAL. ANOTHER SHORT WAVE MOVES INTO THE PACNW AND
CLIPS FAR NORCAL FRIDAY BUT WE WILL LEAVE CURRENT FORECAST DRY FOR
NOW.

.STO...WSW...WINTER STORM WARNING FOR WEST SLOPES OF THE NORTHERN
       SIERRA AND WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK
       AREA FOR TONIGHT.
    ...WSW...SNOW ADVISORY FOR ALL THE MOUNTAINS OF SHASTA COUNTY
       TO NORTHERN LAKE COUNTY THIS EVENING.

BLU JE 030/040 037/050 043 65+63
RBL EB 048/065 049/072 050 65+41
SAC EB 047/065 048/072 049 65+20

TARDY

In the hours before

Special weather statement, May 20, 10:45 AM PDT, 4 hours 25 minutes before
CAZ013>019-063-064-066>069-210200-

SPECIAL WEATHER STATEMENT...CONVECTIVE OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
1045 AM PDT MON MAY 20 2002

...STRONG THUNDERSTORMS POSSIBLE TODAY...

THUNDERSTORMS HAVE ALREADY OCCURRED ACROSS PARTS OF NORTHERN
CALIFORNIA SINCE EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TODAY INTO THIS EVENING IN THE VALLEY AND MOUNTAINS. THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...HAIL AND
POSSIBLE STRONG WIND GUSTS. IN ADDITION...THE ENVIRONMENT MAY BE
CONDUCIVE TO PRODUCE FUNNEL CLOUDS IN THE SACRAMENTO AND SAN JOAQUIN
VALLEYS.

REPORT SEVERE OR POTENTIALLY THREATENING WEATHER OBSERVATIONS TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

TARDY
Local storm report, May 20, 1:45 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
145 PM PDT MON MAY 20 2002

TIME (PST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1209 PM PDT         WILLOWS         CA        TORNADO
05/20/02             GLENN                COUNTY SHERRIF REPORTED
                                          TORNADO SE OF WILLOWS

1209 PM PDT         WILLOWS         CA        HAIL
05/20/02             GLENN                COUNTY SHERRIF REPORTED
                                          NICKEL-SIZED HAIL SE OF
                                          WILLOWS

1216 PM PDT       KNIGHTS LANDING   CA        TORNADO
                     YOLO                 COUNTY SHERRIF REPORTED
                                          TORNADO NW OF KNIGHTS
                                          LANDING

SJC
Local storm report, May 20, 2:50 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT MON MAY 20 2002

TIME (PDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1209 PM    WILLOWS                CA      TORNADO 05/20/02
           GLENN                          COUNTY SHERRIF REPORTED
                                          TORNADO SE OF WILLOWS

1209 PM    WILLOWS                CA      HAIL
           GLENN                          COUNTY SHERRIF REPORTED
                                          NICKEL SIZED HAIL SE OF
                                          WILLOWS

1216 PM    KNIGHTS LANDING        CA      TORNADO
           YOLO                           COUNTY SHERRIF REPORTED
                                          TORNADO NW OF KNIGHTS
                                          LANDING

154  PM    CAMANCE RESERVOIR      CA      HAIL
                                          SPOTTER REPORTED GOLF
                                          BALL SIZED HAIL 5W CAMANCHE
                                          RESERVOIR

SJC

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:44 AM PDTTornado WarningSTOSutter, Yolo31 min
May 20, 12:00 PM PDTSevere Thunderstorm WarningSTOGlenn, Tehama30 min
May 20, 12:14 PM PDTSevere Thunderstorm WarningSTOSacramento, Yolo31 min
May 20, 12:19 PM PDTTornado WarningSTOSutter, Yolo26 min
May 20, 12:48 PM PDTSevere Thunderstorm WarningSTOSacramento27 min
May 20, 1:26 PM PDTTornado WarningSTOAmador, Sacramento, San Joaquin34 min
May 20, 1:27 PM PDTTornado WarningSTOSutter, Yuba48 min
May 20, 2:03 PM PDTSevere Thunderstorm WarningSTOSacramento, San Joaquin42 min
May 20, 2:09 PM PDTSevere Thunderstorm WarningSTOAmador36 min
May 20, 2:31 PM PDTSevere Thunderstorm WarningSTOCalaveras29 min
May 20, 2:32 PM PDTTornado WarningSTOSacramento, Sutter, Yolo28 min
May 20, 3:00 PM PDTSevere Thunderstorm WarningSTOAmador, Calaveras45 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.